Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 10, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Apr 4, 1997, 3:36 PM CST for Panola County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 1997, 3:36 PM CST (21:36 UTC)
- Expired
- Apr 4, 1997, 4:15 PM CST
- In force
- 39 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Panola County, TX
The radar
The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 3:45 PM CST | Thunderstorm Wind 60 | Carthage, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSHV 042136 RRA TORSHV TXC365-042215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 336 PM CST FRI APR 4 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 415 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...EASTERN PANOLA COUNTY AT 332 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR TENEHA TEXAS MOVING NORTH NORTHEAST AT 40 MPH. THIS TORNADO WILL MOVE INTO SOUTHERN PANOLA COUNTY NEAR THE COMMUNITY OF WOODS BY 345 PM. IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY ...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS. 3
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 2:30 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 4, 2:30 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST FRI APR 4 1997 NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA. HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW... SHV 64/76/53/72 +510 MLU 65/73/52/72 +630 13
In the hours before
Local storm report, Apr 4, 3:35 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
335 PM CST FRI APR 4 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
245 PM 2 W LUFKIN TX WIND DAMAGE
04/04/97 ANGELINA TREES DOWN ACROSS HWY 103
247 PM 2 NW LUFKIN TX WIND DAMAGE
04/04/97 ANGELINA TREES DOWN ACROSS I-69.
245 PM POLLOCK TX WIND DAMAGE
04/04/97 ANGELINA TREES DOWN ACROSS HWY 7.
305 PM NACOGDOCHES TX WIND DAMAGE
04/04/97 NACODGOCHES SATELLITE DISH BLOWN OFF A
LOCAL RADIO STATIONS BUILDING.
13The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:25 PM CST | Severe Thunderstorm Warning | SHV | Sabine, San Augustine | 35 min |
| Apr 4, 2:38 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 52 min |
| Apr 4, 2:55 PM CST | Severe Thunderstorm Warning | SHV | Shelby | 50 min |
| Apr 4, 3:23 PM CST | Tornado Warning | SHV | Shelby | 37 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.